BACKGROUND: Radiation dermatitis occurs to some degree in most patients receiving radiotherapy, with or without chemotherapy. Patients with squamous cell carcinoma of the head and neck (SCCHN) who receive radiotherapy in combination with epidermal growth factor receptor (EGFR) inhibitors, such as cetuximab, may develop a characteristic acne-like rash in addition to dermatitis. Design: An advisory board of 11 experienced radiation oncologists, medical oncologists and dermatologists discussed the management options for skin reactions in patients receiving EGFR inhibitors and radiotherapy for SCCHN. Skin toxicity was categorised according to the National Cancer Institute-Common Terminology Criteria for Adverse Events (version 3) grading. RESULTS: Both general and grade-specific approaches for the management of dermatitis in this patient group are presented. It was concluded that where EGFR inhibitor-related acne-like rash and dermatitis coexist within irradiated fields, management should be based on the grade of dermatitis: for grade 1 (or no dermatitis), treatment recommendations for EGFR-related acne-like rash outside irradiated fields should be followed; for grades 2 and above, treatment recommendations for dermatitis were proposed. CONCLUSIONS: This paper presents comprehensive consensus guidelines for the treatment of dermatitis in patients with SCCHN receiving EGFR inhibitors in combination with radiotherapy.